There’s a chance that you will have a negative reaction.
HEALTH A couple of weeks ago I was prescribed some antibiotics. For the next five days I experienced prodromes that had my doctor and me in a quandary. My prescription was nearly switched until we figured out the reason. Perhaps it's happened to you too. Shortly after taking antibiotics for one ailment, a crop of other symptoms pop up. Is it an adverse reaction to the medication or could the prescribed drug be depleting essential nutrients?
What Are Antibiotics?
Antibiotics are selective poisons that kill single-cell organisms called bacteria that our immune systems fail to ward off. Microbes either adapt or die; this is known as ‘selective pressure.’ If a bacterial species acquires resistance to an antibiotic, it will survive the treatment. This resistant bacteria can spread at a rate of 16 million cells within 8 hours. [1,2] To prevent proliferation of antibiotic resistant bacteria, it's important to persevere the entire prescribed treatment.
Reasons for Adverse Reactions
As is the case with other allergies, one who is sensitive to mold may experience symptoms that are exacerbated by antibiotics derived from penicillin. There are several reasons why taking an antibiotic that is supposed to make us feel better, actually might make us feel worse:
- Allergic reaction to antibiotic prescription
- Anticipated (common) side effect of medication or illness
- Antibiotic is not targeting correct bacteria
- Bacteria is resistant to prescribed drug
- Vital nutrients are depleted (perhaps by antibiotic)
The book, Drug-Induced Nutrient Depletion Handbook by Ross Pelton, Ph.D., C.N. et al. provides basis for listing categories of antibiotics that deplete specific vitamins and minerals. For example, penicillins, aminoglycosides, cephalosporins, fluoroquinolones, macrocodes, sulfonamides deplete Lactobacillus acidophilus; Bifidobacteria bifidum (bifidus); vitamins B1, B2, B3, B6, B12, K; biotin, inositol. Calcium magnesium and iron are also reduced. 
People who have been vegans or vegetarians more than 2 years and those with malnutrition who may already have low levels of B-vitamins can experience tiredness and weakness. Sometimes more serious symptoms like cardiovascular disease, gastrointestinal and nervous system problems manifest themselves. Other antibiotics can deplete vitamin D, leading to osteoporosis and hearing loss over time. Zinc depletion lowers immunity and slows wound healing.
Report any unusual symptoms to the treating physician. Eat A Bit More Healthy and take a multivitamin supplement that contains essential B-vitamins during the course of treatment. Consult a dietitian and consume quality probiotics or yogurt after the antibiotic regimen is completed to restore healthy flora within the digestive tract.